Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 13, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 9, 1999, 10:17 PM CDT for Lyman County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 1999, 10:17 PM CDT (03:17 UTC)
- Expired
- May 9, 1999, 11:05 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KABR 100318 RRA SVRABR SDC017-059-069-085-100405- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1017 PM CDT SUN MAY 9 1999 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA EASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA SOUTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA HAND COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 1105 PM CDT * AT 1015 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 27 MILES NORTH OF CHAMBERLAIN OR 4 MILES SOUTH OF STEPHAN MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STEPHAN AT 1020 PM CDT MACS CORNER AT 1030 PM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING TK/KH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:30 PM CDT, 47 minutes earlier.
Area forecast discussion, May 9, 9:30 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL...NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
930 PM CDT SUN MAY 9 1999
88D FROM KABR WAS SHOWING THUNDERSTORMS ACROSS CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA AT THIS TIME. KEPT CURRENT FORECAST AS IS WITH
ONLY A FEW MINOR CHANGES TO TEMPERATURES AS WELL AS WIND SPEEDS AND
DIRECTIONS.
.ABR...TORNADO WATCH IS IN EFFECT UNTIL 10PM CDT/9PM MDT FOR
JONES...LYMAN...AND BUFFALO IN CENTRAL SOUTH DAKOTA.
ECKBERGIn the hours before
Local storm report, May 9, 9:41 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
941 PM CDT SUN MAY 9 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM KENNEBEC SD 0.88 INCH HAIL
05/09/99 LYMAN
ENDLocal storm report, May 9, 9:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
952 PM CDT SUN MAY 9 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM KENNEBEC SD 65 MPH WIND GUST
05/09/99 LYMAN
ENDSpecial weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1005 PM CDT SUN MAY 9 1999 ...TORNADO WATCH HAS EXPIRED... TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES... AND BUFFALO COUNTIES UNTIL 3 AM. ECKBERG
Special weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE ABERDEEN SD 1005 PM CDT SUN MAY 9 1999 ...TORNADO WATCH HAS EXPIRED... TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES... AND BUFFALO COUNTIES UNTIL 4 AM. ECKBERG
Special weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1005 PM CDT SUN MAY 9 1999 ...TORNADO WATCH HAS EXPIRED... TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES... AND BUFFALO COUNTIES UNTIL 3 AM. ECKBERG
Special weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE ABERDEEN SD 1005 PM CDT SUN MAY 9 1999 ...TORNADO WATCH HAS EXPIRED... TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES... AND BUFFALO COUNTIES UNTIL 4 AM. ECKBERG
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:21 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 34 min |
| May 9, 7:40 PM CDT | Tornado Warning | ABR | Lyman | 65 min |
| May 9, 8:37 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 33 min |
| May 9, 8:44 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 46 min |
| May 9, 9:16 PM CDT | Flash Flood Warning | ABR | Lyman | 6 hr |
| May 9, 9:26 PM CDT | Tornado Warning | ABR | Lyman | 49 min |
| May 9, 9:43 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 32 min |
| May 9, 10:17 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.